Menu Close

Live Out Your Best Future

Take the first step toward addiction treatment by contacting us today.

Signs of a Benzo Overdose

a doctor writes down the signs of a benzo overdose for a patient

Benzodiazepines are a class of drugs typically used to treat anxiety, insomnia, and seizures. However, they can also be abused. When someone takes too much of a benzodiazepine, it can lead to an overdose. Knowing the signs of a benzo overdose and getting prompt medical treatment is crucial. However, if you would like to prevent an overdose from happening in the first place, you may need to find a benzo addiction treatment program, such as the one at Vertava Health. To learn about our treatment programs, please contact our team today at 888.601.8693 or use our secure online form.

Signs of a Benzodiazepine Overdose

When taken as directed, it is rare for benzodiazepine use to result in a fatal overdose. However, when someone takes too large a dose or mixes it with another substance, the risk for overdose increases.

Some signs of benzodiazepine overdose include:

  • Dizziness
  • Unresponsiveness or weakness
  • Anxiety
  • Agitation
  • Difficulty breathing
  • Blue fingernails or lips
  • Uncoordinated movements or tremors

High doses of benzodiazepines can cause extreme drowsiness. In addition to the above symptoms, it is also possible to experience slowed reflexes, mood swings, hostile or erratic behavior, and euphoria.

What Factors Can Influence Benzo Overdose Symptoms

Symptoms of overdose will vary from person to person, depending on several different factors. These factors include:

  • The amount of benzodiazepines consumed
  • If it was mixed with another substance
  • How long benzodiazepines have been used
  • If a co-occurring disorder is present
  • What method of use, such as injection or oral consumption, was used

Although it is rare, some individuals may experience severe complications following a benzodiazepine overdose. This may result from respiratory distress, lack of oxygen in the blood, or unintentional injury while under the influence of benzodiazepines. These complications can include pneumonia, damage to the body and brain, and death.

What Are Benzodiazepines?

According to the Center for Substance Use Research, benzodiazepines are some of the most prescribed mental health medications in the United States. There are more than 15 different types of benzodiazepine medications that treat various psychological and physical conditions.

Commonly prescribed benzodiazepines include:

  • Xanax (alprazolam)
  • Librium (chlorodiazepam)
  • Valium (diazepam)
  • Ativan (lorazepam)

A Substance Abuse and Mental Health Services Administration (SAMHSA) study discovered that benzodiazepines are the most frequently misused pharmaceuticals in the U.S due to their widespread availability. The study also found that emergency room visits due to benzodiazepines increased by 36 percent between 2004 and 2006.

Effects caused by benzodiazepines include anxiety relief, hypnotic effects, muscle relaxant, anti-convulsant, and amnestic (mild memory-loss inducer). Due to their sedative properties, benzodiazepines have a high potential for abuse, particularly when used with other depressants like alcohol or opiates.

There are two categories of benzodiazepines; short-acting and long-acting. A short-acting benzodiazepine is processed faster than long-acting benzodiazepines, which accumulate in the bloodstream and take longer to leave the body.

How Benzodiazepines Interact with the Body

Benzodiazepines affect the levels of a critical neurotransmitter within the brain known as the gamma-aminobutyric acid (GABA). The presence of this chemical increases during benzodiazepine use, which slows nerve impulses throughout the body.

The human nervous system has two types of benzodiazepine receptors. One causes the anti-anxiety effect, and one produces the sedative effect. Even though most benzodiazepines trigger the same physical effects, their dosage and blood absorption rates can vary.

Benzodiazepine Tolerance, Dependence, and Withdrawal

Over time, tolerance to benzodiazepines will likely occur. Tolerance happens when a person no longer experiences the same effects when taking the same amount of the drug. It is also possible for benzodiazepines to become less effective after four to six months of daily use.

Individuals usually become tolerant to the milder effects of the drug-like sedation and lack of motor coordination. In addition, a cross-tolerance exists between benzodiazepines and other depressants like alcohol and barbiturates. As an individual’s tolerance to benzodiazepines builds, so will their tolerance to the other substances.

Many benzodiazepine emergency room admissions reported abusing another substance in addition to benzodiazepines. After tolerance is established, physical and psychological dependence begins. Once dependent, someone using benzodiazepines will feel that they aren’t able to function normally without them.

What Benzodiazepine Withdrawal Symptoms Are Possible?

The addictive properties of benzodiazepines are incredibly strong, and tolerance can develop quickly. If someone dependent on benzodiazepines suddenly stops using, they will experience physical withdrawal symptoms. The withdrawal process can be lethal due to the side effects that may occur. Withdrawal symptoms can include:

  • Seizures and convulsions
  • Sleep disturbances
  • Anxiety
  • Memory problems
  • Hallucinations
  • Suicidal thoughts and actions

What to Do About Benzodiazepine Overdose

If someone is exhibiting signs of a benzodiazepine overdose, contact emergency services immediately. It is vital to get medical attention to reduce the likelihood of negative consequences and death.

Victims of overdose will be taken to the hospital and treated with the necessary respiratory support and medications to reverse the effects of the overdose. Flumazenil is a common medication used to treat benzodiazepine overdose in an emergency setting. Some individuals may face prolonged recovery times depending on the extent of the overdose and how soon they receive treatment.

Find Treatment at Vertava Health Today

People who experience benzodiazepine overdose may find detox programs helpful to come off the drug in a safe manner. The program may recommend tapering doses and sometimes providing substitution therapy with a long-acting benzodiazepine.

Due to the high risk of polydrug use involved with benzodiazepine use, it is essential to seek formal treatment for benzodiazepine. Detoxing from multiple drugs can cause unpredictable and lethal side effects. In order to reduce the risk of relapse, all addictions must be addressed.

At Vertava Health, we are pleased to provide a full continuum of care for people struggling with addiction. Our evidence-based treatment programs are designed to address the unique needs of every individual. Treatment is provided in a safe, nurturing environment that promotes healing and growth. If you need more information on the signs of benzodiazepine overdose or the treatment options available, contact us at 888.601.8693 today.